Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Indian J Pharmacol. 2009 Oct;41(5):224-6. doi: 10.4103/0253-7613.58512.

A prospective, observational cohort study to elicit adverse effects of antiretroviral agents in a remote resource-restricted tribal population of Chhattisgarh.

Author information

  • 1Department of Pharmacology, Medicine, Anatomy and PSM, Government Medical College, Jagdalpur, Chhattisgarh - 494001, India.

Abstract

OBJECTIVE:

To assess the adverse effects of antiretroviral therapy (HAART) and its adherence in HIV-infected patients, in remote and tribal area with restricted resources.

MATERIALS AND METHODS:

This was a prospective, observational study carried out at Department of Medicine, Government Medical College, Jagdalpur. A set of questions were asked and adverse drug reactions (ADRs) were recorded for every patient.

RESULTS:

79 HIV positive patients were analyzed. Among them, 68 (86%) had at least one ADR. The mean ADR per patient was 1.64 (+/-1.09). The most common ADR in our study was peripheral neuropathy (20.83%), followed by skin rashes (15.83%). Twenty-one patients (26.58%) had severe (grade-3 and grade-4) ADRs. Female patients had more ADRs (45.71%) than males (11.36%); severe ADRs had a statistically significant positive correlation with sex and CD4 cell count of the patients.

CONCLUSION:

In spite of high ADRs, HAART is the only answer to HIV/AIDS; thus, management requires a highly precise balance between benefits of durable HIV suppression and the risks of drug toxicity to achieve the therapeutic goals, with conventional drugs or with newer less toxic agents.

KEYWORDS:

Highly affective antiretroviral therapy; adverse drug reaction; antiretroviral therapy; antitubercular treatment

PMID:
20177494
[PubMed]
PMCID:
PMC2812782
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Medknow Publications and Media Pvt Ltd Icon for PubMed Central
    Loading ...
    Write to the Help Desk